Creatine Could Increase Your Risk of Cancer

Creatine Could Increase Your Risk of Cancer

Many men take creatine and other muscle-building supplements in hopes of adding a few extra pounds of muscle. Unfortunately though, a new study has linked the practice with the development of testicular cancer.

 

The Study:

A new study out of Brown University interviewed almost 900 men, 356 of whom had been diagnosed with testicular germ cell cancer. They found that using muscle-building supplements such as creatine and androstenedione increased the risk of developing testicular cancer by 65% (after adjusting for potential confounders). Use was defined as taking one or more supplements at least once a week for four consecutive weeks or more. They found that the risk of testicular cancer is further increased if you:

  • Started taking the supplements before the age of 25.
  • Have taken supplements for 3 years or longer.
  • Take more than one kind of supplement.

 

Conclusion:

If you currently take muscle-building supplements you might want to reconsider. If you’ve been taking them for a while, you might want to get screened for testicular cancer, especially if you have a family history.

 

Citation:

Li, N., et al. “Muscle-building supplement use and increased risk of testicular germ cell cancer in men from Connecticut and Massachusetts.” British journal of cancer 112.7 (2015): 1247-1250.

 

Comments

Add Comment